Atrial Fibrillation Query

I'm new here to the site. I have recently been diagnosed with AF and need to make a choice on whether not not to start taking anticoagulants to avoid a stroke etc. Checking the side effects of the medication suggested will add quite a few symptoms/conditions I do not have now e.g. nose bleeds, feeling sick, diarrhoea, abdominal pain, dizziness, swollen feet, itchy rash, bruising, hair loss, jaundice, food restrictions .........

I do realise the risk involved of a stroke will increase if I don't take them but just wonder is it possible or does anyone take/eat natural foods and vitamins that help thin the blood and successfully keep the INR results ok?

8 Replies

oldestnewest
  • Think ‘risk benefit’. A stroke will be or could be absolutely devastating whereas the side effects, which will be relatively rare, will not. Just because a PIL for a medication lists a large number of potential side effects does not mean you will get all or indeed, any of them.

  • Thank you. Probably will have to bite the bullet and do as I am told because of the stroke threat.

  • Hi Jonbarb, have you discussed this with your GP or cardiologist? Some of them are quite in tune with using natural remedies and may be able to help, that said I cannot think offhand of any that would replicate the blood thinning tablets you will be prescribed

    I am pretty sure, unless you are totally unlucky, you wont suffer all of the possible side effects

    good luck

    Mark

  • I am now on warfarin because I have a mechanical valve. I haven't had any of the symptoms listed. Yes there are food and drink restrictions, some which you have to avoid completely (one of my favourite sweets, licorice, being one of them ☹️), but my anticoagulant nurse said it's just a matter of being sensible.

    Like Mark has suggested, have a word with your GP or cardiologist, but if it's a choice between a stroke and taking warfarin, I'd take warfarin any day.

    Wendy

  • Thanks. I do agree but as someone not used to taking medication, even though I probably must because of the stroke fear, I just feel a bit nervous about taking the plunge.

  • Very understandable. I was already taking a handful of medicines a day anyway - I had my spleen removed last year so on antibiotics for life. The downside with warfarin is the regular blood tests to check inr levels, but luckily my clinic supports home testing so I have my own testing machine and just ring through the results to the clinic and they tell me what dose to take - much easier than attending clinics if you work.

  • One of the beneficial side effects of taking warfarin is that the nurses at the INR clinic get to know you and will see you regularly. One of my nurses picked up that I was suffering from an infection which was probably endocarditis, which could have been fatal or could have resulted in having to have my replacement valve replaced again if not caught early enough. Megadoses of antibiotics later, I am eternally grateful to her, but also to the fact that I was on warfarin and therefore being watched over. Thanks Carrie!

  • Aside from a regular asthma inhaler I had no other medication until my heart attack. Now I take far too many but I have hopes that some, with the benefit of a better diet and regular exercise, I may lose some on the way forwards. Initially I was loathe to take them but having it explained that they would work in conjunction with my surgery to help lower the risk of a second attack I took them. They are not without issues, but most gps and cardiologists are pragmatic people and there are other alternatives if you suffer too badly from side effects

You may also like...